Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 24, NWS Melbourne, FL

December 2, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Dec 2, 2024, 3:11 AM EST for 5 counties in Florida. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2024, 3:11 AM EST (08:11 UTC)
Expired
Dec 4, 2024, 4:00 AM EST
In force
49 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WHUS42 KMLB 020811
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
311 AM EST Mon Dec 2 2024

FLZ141-154-159-164-347-447-647-747-030900-
/O.NEW.KMLB.BH.S.0024.241202T0811Z-241203T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
311 AM EST Mon Dec 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A strong, southward-flowing longshore current is forecast
  to develop at all central Florida Atlantic beaches today, along
  with a moderate risk for dangerous rip currents. 

* WHERE...Coastal Volusia, Coastal Brevard, Coastal Indian River,
  Coastal Saint Lucie, and Coastal Martin counties.

* WHEN...Through late tonight.

* IMPACTS...The southward-flowing current could pull swimmers into
  deeper water, making them more susceptible to dangerous rip
  currents. This will also generate strong rip currents near
  piers, jetties, and reefs.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
429 
WHUS42 KMLB 030710
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
210 AM EST Tue Dec 3 2024

FLZ141-154-159-164-347-447-647-747-040900-
/O.EXT.KMLB.BH.S.0024.000000T0000Z-241204T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
210 AM EST Tue Dec 3 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A strong, southward-flowing longshore current is forecast
  to develop at all central Florida Atlantic beaches today, along
  with a moderate risk for dangerous rip currents. 

* WHERE...Coastal Volusia, Coastal Brevard, Coastal Indian River,
  Coastal Saint Lucie, and Coastal Martin counties.

* WHEN...Through late tonight.

* IMPACTS...The southward-flowing current could pull swimmers into
  deeper water, making them more susceptible to dangerous rip
  currents. This will also generate strong rip currents near
  piers, jetties, and reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Dec 2, 12:40 AM EST, 2 hours 31 minutes earlier. Its key messages:

  • Issued at 859 PM EST Sun Dec 1 2024
  • The coldest air of the season so far is forecast over east central Florida early this week with Wind Chill values in the 30s and 40s Monday morning through at least Wednesday morning
  • Patchy frost is forecast across portions of the interior early Monday, Tuesday, and Wednesday mornings
  • Sensitive fire weather conditions are expected through mid-week
  • A Moderate to High Risk of rip currents is forecast early this week
Area forecast discussion, Dec 2, 12:40 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1240 AM EST Mon Dec 2 2024

...New AVIATION...

.KEY MESSAGES...
Issued at 859 PM EST Sun Dec 1 2024

- The coldest air of the season so far is forecast over east
  central Florida early this week with Wind Chill values in the
  30s and 40s Monday morning through at least Wednesday morning

- Patchy frost is forecast across portions of the interior early
  Monday, Tuesday, and Wednesday mornings

- Sensitive fire weather conditions are expected through mid-week

- A Moderate to High Risk of rip currents is forecast early this
  week

&&

.UPDATE...
Issued at 859 PM EST Sun Dec 1 2024

Chilly temperatures are forecast tonight as reinforcing high
pressure sinks southward. Clear skies have been observed across much
of east central Florida this evening while scattered cloud cover
continues to thin along the Treasure Coast. The lowest morning
temperatures are expected to occur across northern lake and
northwest Volusia with values forecast in the upper 30s. Have added
a mention of patchy frost for these locations. Elsewhere across the
interior, temperatures will range the low to mid 40s.  The warmest
locations will be along and east of I-95 from Brevard county
southward as temperatures range the mid 40s to low 50s. North winds
between 5-10 mph will make temperatures feel a few degrees cooler,
and many locations will see apparent temperatures in the 30s.

&&

.PREVIOUS DISCUSSION...
Issued at 406 PM EST Sun Dec 1 2024

Currently-Monday.... Local radar imagery shows isolated showers
over the local Atlantic Gulf Stream. Skies are partly to mostly cloudy
over the Treasure Coast and mostly sunny to the north. Analysis
charts show high pressure (~1027mb) over the Deep South.
Temperatures are currently in the low to upper 60s with dew points
in the low 30s to low 40s north of I-4 and the low 40s to mid 50s
to the south. Winds are from the north at 10-15mph with gusts to
20-25mph. Mostly dry and cold weather is expected into the
overnight. Isolated showers are forecast over the Gulf Stream
(PoPs ~ 30%) and the Treasure Coast (PoPs ~ 20%) through this
evening.

Low temperatures forecast in the mid 30s to mid 40s over
the interior to the west of I-95, in addition to over coastal
Volusia county. The mid 40s to low 50s are forecast to the east of
I-95 and to the south of Volusia county. North winds at 10-15mph
are forecast generally near the coast and are expected to diminish
inland at 5-10mph. Minimum Wind Chill values in the low 30s to
low 40s are forecast north of southeastern St. Lucie county. Dry
weather is forecast Monday with north winds at 10-15mph and gusts
to 20-25mph. Below normal afternoon highs are forecast with high
temperatures in the mid 60s to low 70 under mostly sunny skies.

Tuesday-Wednesday... A major shortwave trough will moves east-
southeast over the Southeastern US Tuesday into Wednesday which
will reinforce cold air advection and result in a continuation of
below normal and dry weather. North winds at 10-15mph
are forecast generally near the coast and are expected to diminish
inland into Wednesday from the north-northeast. Low temperatures
in the mid 30s to low 40s (~ 10-20 degrees) are forecast to the
north of southeastern St. Lucie county and the mid 40s to low 50s
to the south Tuesday and Wednesday mornings. Additionally, minimum
Wind Chill values in the low 30s to mid 40s are forecast.
Afternoon highs in the low to upper 60s are forecast Tuesday and
the mid 60s to low 70s on Wednesday under generally sunny to
partly cloudy skies.

Thursday-Saturday... High pressure will build over the
Southeastern US behind the aforementioned trough. West to
northwest winds at 5-10mph are forecast to veer north-northeast
Friday and into the weekend. Afternoon highs will generally increase
into the low to mid 70s Thursday and into the weekend. Low
temperatures in the upper 30s to low 40s are forecast Thursday
morning over the interior west of I-95, in addition to coastal
Volusia county with the mid 40s to low 50s to the east and south.
Low temperatures will increase into the mid 40s to low 60s on
Friday morning. Isolated showers (PoPs ~30) are forecast over the
local Atlantic, in addition to along and north of I-4 (PoPs ~20) into
Friday afternoon.

&&

.MARINE...
Issued at 258 PM EST Sun Dec 1 2024

Currently-Monday... Choppy boating conditions will become poor to
hazardous overnight into Monday. North winds at around 15kts this
afternoon will increase to 15-20kts into Monday. 3-5ft seas are
forecast to build up to 6-7ft over the Gulf Stream late this
evening and into Monday.

Tuesday-Thursday (modified previous discussion)... Northerly wind
surges will produce poor boating conditions into Tuesday and will build
seas to 4-6 with up to 7 ft over the Gulf Stream. Winds are
expected to become lighter and seas will subside mid-week as the
center of the high approaches east central Florida. North-
northeast winds at 8-15 kts Wednesday will back west-northwest
into Thursday. Seas 3-6 ft Wednesday morning are expected to subside
to 2-3 ft Thursday morning.

&&

.AVIATION...
(06Z TAFs)
Issued at 1240 AM EST Mon Dec 2 2024

Cool high pressure dominates with VFR conds through the TAF
period. North winds around 5-8 kts inland and 8-10 kts along the
coast thru sunrise will increase around 12 kts by late morning and
into the afternoon Mon with gusts 18-22kt especially at the
coastal terminals, decreasing by sunset.

&&

.FIRE WEATHER...
Issued at 406 PM EST Sun Dec 1 2024

Today-Thursday (modified previous discussion)... Very dry air
will result in sensitive fire weather conditions through Thursday.
Critical minimum RH values in the mid 20s to low 40s are expected
to the north and west of western Okeechobee county to eastern
Volusia county this afternoon. Minimum RH values in the upper 20s
to low 40s are forecast to the north of southeastern St. Lucie
county with the low 40s to low 50s to the south on Monday, in
addition to over all of east central Florida on Tuesday. Sensitive
fire weather conditions will continue mid to late week before RH
values increase late week and into next weekend. Northerly wind
surges will increase winds to around 10 mph and 10-15 mph with
gusts to 20-25 mph along the coast Monday and Tuesday. Winds
become lighter Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  39  59  40 /   0   0   0   0
MCO  65  41  62  41 /   0   0   0   0
MLB  67  43  64  45 /   0   0   0   0
VRB  69  44  66  46 /   0   0   0   0
LEE  65  39  61  36 /   0   0   0   0
SFB  65  40  61  39 /   0   0   0   0
ORL  65  42  63  41 /   0   0   0   0
FPR  69  43  66  46 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

UPDATE...Law
AVIATION...Kelly
Hazardous weather outlook, Dec 1, 7:19 PM EST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
719 PM EST Sun Dec 1 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-021230-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
719 PM EST Sun Dec 1 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Tonight.

.EXCESSIVE COLD IMPACT...
Several hours of wind chill values near or below 40 are expected
across the interior and northern sections of East Central Florida.
The longest duration of these cold wind chills will be in Lake
and Volusia counties, as well as adjacent portions of Orange and
Seminole counties. Patchy frost will be possible across interior
and northern portions of Lake and Volusia counties late tonight
and into early Monday morning.

.WIND AND SEA IMPACT...
North winds between 15 to 20 knots will build seas up to 6 feet.
Small craft should exercise caution across the local Atlantic
waters tonight.

.RIP CURRENT AND SURF IMPACT...
A Moderate risk of life-threatening rip currents exists at all
central Florida Atlantic beaches. Always swim near a lifeguard
and never enter the water alone.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Several more cold nights are expected through at least Wednesday
morning, especially Monday night into Tuesday morning and Tuesday
night into Wednesday morning, as low temperatures drop into upper
30s to low 40s, with wind chill values in the 30s, across much of
the area.

Sensitive fire weather conditions are expected to continue
through late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Law

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 3:04 AM ESTSmall Craft AdvisoryMLB13 hr
Dec 2, 2:21 PM ESTFrost AdvisoryMLBLake, Volusia19 hr
Dec 2, 4:01 PM ESTSmall Craft AdvisoryMLB42 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.